Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Partial hyperbolicity or dense elliptic periodic points for $ C^1$-generic symplectic diffeomorphisms


Authors: Radu Saghin and Zhihong Xia
Journal: Trans. Amer. Math. Soc. 358 (2006), 5119-5138
MSC (2000): Primary 37C25, 37D30
DOI: https://doi.org/10.1090/S0002-9947-06-04171-7
Published electronically: June 19, 2006
MathSciNet review: 2231887
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that if a symplectic diffeomorphism is not partially hyperbolic, then with an arbitrarily small $ C^1$ perturbation we can create a totally elliptic periodic point inside any given open set. As a consequence, a $ C^1$-generic symplectic diffeomorphism is either partially hyperbolic or it has dense elliptic periodic points. This extends the similar results of S. Newhouse in dimension 2 and M.-C. Arnaud in dimension 4. Another interesting consequence is that stably ergodic symplectic diffeomorphisms must be partially hyperbolic, a converse to Shub-Pugh's stable ergodicity conjecture for the symplectic case.


References [Enhancements On Off] (What's this?)

  • 1. M.-C. Arnaud, Difféomorphismes symplectiques de classe $ C^1$ en dimension 4, C. R. Acad. Sci. Paris Sér. I Math. 331 (2000), 1001-1004. MR 1809443 (2001m:37112)
  • 2. M.-C. Arnaud, The generic $ C^1$ symplectic diffeomorphisms of symplectic 4-dimensional manifolds are hyperbolic, partially hyperbolic, or have a completely elliptic point, Ergod. Th. Dynam. Sys. 22 (2002), 1621-1639. MR 1944396 (2003k:37080)
  • 3. M.-C. Arnaud, C. Bonatti and S. Crovisier, Dynamiques symplectiques génériques, preprint, Dijon, 2004.
  • 4. L. Barreira and Ya. Pesin, Lyapunov exponents and smooth ergodic theory, Univ. Lecture Series, vol. 23 (2002). MR 1862379 (2003a:37040)
  • 5. J. Bochi, Genericity of zero Lyapunov exponents, Ergodic Theory Dynam. Systems 22 (2002), 1667-1696. MR 1944399 (2003m:37035)
  • 6. J. Bochi and M. Viana, Uniform (projective) hyperbolicity or no hyperbolicity: a dichotomy for generic conservative maps, Ann. Inst. H. Poincaré Anal. Non Linéare 19 (2002), 113-123. MR 1902547 (2003f:37040)
  • 7. J. Bochi and M. Viana, A sharp dichotomy for conservative systems: zero Lyapunov exponents or projective hyperbolicity, preprint, IMPA, 2001.
  • 8. J. Bochi and M. Viana, Lyapunov exponents: how frequently are dynamical systems hyperbolic? in Modern dynamical systems and applications, 271-297, Cambridge Univ. Press, Cambridge, 2004. MR 2090775 (2005g:37060)
  • 9. C. Bonatti and S. Crovisier, Reccurence et généricité, preprint, Dijon, 2003.
  • 10. Ch. Bonatti and L. J. Díaz, Connexions hétéroclines et généricité d'une infinité de puits et de sources, Ann. Sci. École Norm. Sup. Paris 32 (1999), 135-150. MR 1670524 (2000e:37015)
  • 11. Ch. Bonatti, L. J. Díaz and E. R. Pujals, A $ C^1$-generic dichotomy for diffeomorphisms: Weak forms of hyperbolicity or infinitely many sinks or sources, Annals of Math. 158 (2003), 355-418. MR 2018925
  • 12. J. Franks, Necessary conditions for the stability of diffeomorphisms, Trans. A. M. S. 158 (1971), 301-308. MR 0283812 (44:1042)
  • 13. S. Hayashi, Connecting invariant manifolds and the solution of the $ C^1$-stability and $ \Omega$-stability conjectures for flows, Ann. of Math. 145 (1997), 81-137. MR 1432037 (98b:58096)
  • 14. R. Mañé, Contributions to the $ C^1$-stability conjecture, Topology 17 (1978), 386-396. MR 0516217 (84b:58061)
  • 15. R. Mañé, The Lyapunov exponents of generic area preserving diffeomorphisms, Internat. Conf. on Dynamical Systems (Montevideo, 1995), Pitman Res. Notes Math. Ser. 362, 110-119, Longman, Harlow, 1996. MR 1460799 (98d:58105)
  • 16. S. Newhouse, Diffeomorphisms with infinitely many sinks, Topology 13 (1974), 9-18. MR 0339291 (49:4051)
  • 17. S. Newhouse, Quasi-elliptic periodic points in conservative dynamical systems, Amer. J. Math. 99 (1977), 1061-1087. MR 0455049 (56:13290)
  • 18. V. I. Oseledets, A multiplicative ergodic theorem: Lyapunov characteristic numbers for dynamical systems, Trans. Moscow Math. Soc. 19 (1968), 197-231.
  • 19. C. Pugh, The closing lemma, Amer. J. Math. 89 (1967), 956-1009. MR 0226669 (37:2256)
  • 20. C. Pugh and R. C. Robinson, The $ C^1$-closing lemma, including Hamiltonians, Ergod. Th. Dynam. Sys. 3 (1983), 261-313. MR 0742228 (85m:58106)
  • 21. C. Pugh and M. Shub, Stably ergodic dynamical systems and partial hyperbolicity, J. Complexity 13 (1997), 125-179. MR 1449765 (98e:58110)
  • 22. R. C. Robinson, Generic properties of conservative systems, I and II, Amer. J. Math. 92 (1970), 562-603 and 897-906. MR 0273640 (42:8517); MR 0279403 (43:5125)
  • 23. F. Takens, Homoclinic points in conservative systems, Invent. Math. 18 (1972), 267-292. MR 0331435 (48:9768)
  • 24. L. Wen and Z. Xia, $ C^1$ connecting lemmas, Trans. A. M. S. 352 (2000), 5213-5230. MR 1694382 (2001b:37024)
  • 25. Z. Xia, Homoclinic points in symplectic and volume-preserving diffeomorphisms, Comm. Math. Phys. 177 (1996), 435-449. MR 1384143 (97d:58154)
  • 26. E. Zehnder, Homoclinic points near elliptic fixed points, Commun. Pure Appl. Math. 26 (1973), 131-182. MR 0345134 (49:9873)
  • 27. E. Zehnder, Note on smoothing symplectic and volume preserving diffeomorphisms, Lect. Notes in Math. 597 (1977), 828-854. MR 0467846 (57:7697)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 37C25, 37D30

Retrieve articles in all journals with MSC (2000): 37C25, 37D30


Additional Information

Radu Saghin
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Address at time of publication: Department of Mathematics, University of Toronto, Toronto, Ontario, Canada M5S 2E4
Email: rsaghin@math.northwestern.edu, rsaghin@fields.utoronto.ca

Zhihong Xia
Affiliation: Department of Mathematics, Northwestern University, Evanston, Illinois 60208
Email: xia@math.northwestern.edu

DOI: https://doi.org/10.1090/S0002-9947-06-04171-7
Received by editor(s): December 2, 2004
Published electronically: June 19, 2006
Additional Notes: This research was supported in part by the National Science Foundation.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society